Hail, Guthrie
- When
- June 19, 3:50 AM CST
- Where
- Guthrie County, Stuart
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.500, -94.317
Following the passage of the severe thunderstorms during the previous evening, a small area of thunderstorms developed over west central Iowa after midnight. The storms moved east and as they passed over Guthrie County, dropped golf ball size hail on the town of Stuart.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Following the passage of the severe thunderstorms during the previous evening, a small area of thunderstorms developed over west central Iowa after midnight. The storms moved east and as they passed over Guthrie County, dropped golf ball size hail on the town of Stuart. The same cluster of storms that moved through west central Iowa into Guthrie County continued to move east. As they moved through the Des Moines area they produced heavy rain and some small hail. One cell dropped three quarter inch diameter hail on the town of Altoona. Reports indicate enough hail fell to nearly cover the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 2:03 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 AM CDT TUE JUN 19 2001 SHORT TERM... FORECAST CONCERN WILL BE ON GOING CONVECTION THIS MORNING IN RELATION TO THE LOW-LEVEL JET AND EXTENT OF PRECIPITATION LATER THIS AFTERNOON. SURFACE FRONT ALMOST THROUGH KDSM AT 215 AM...NEW CONVECTION BREAKING OUT JUST SOUTHEAST OF POLK COUNTY. DESCENT PRESSURE RISES TO THE NORTH OF THE FRONT WITH LOW LEVEL WIND FLOW 25 TO 30 KTS FROM THE N-NW...SOUTHERLY LOW LEVEL PUSHING UP INTO SE NEBRASKA AND INTO NORTHERN MISSOURI AND SOUTHERN IOWA...HELPING INCREASE CONVERGENCE SOUTH HALF. SO NOCTURNAL CONVECTION WILL CONTINUE...WITH THREAT FOR SEVERE DIMINISHING AS ATMOSPHERE BECOMES MORE STABLE...HOWEVER WILL NOT RULE OUT ISOLATED SEVERE THREAT. ANOTHER WAVE MOVING OUT OF MONTANA AND WYOMING HELPING INITIATE CONVECTION OVER SOUTHWEST NEBRASKA AND NE COLORADO...EXPECT WAVE TO SHEAR OUT LATER THIS AFTERNOON...MODELS DO HINT AT MORE SHOWERS AND THUNDERSTORM TO DEVELOP LATER THIS AFTERNOON OVER SOUTHERN SECTIONS OF THE FORECAST AREA AS THIS WAVE MOVE ACROSS THE AREA. PRESSURE RISES WILL HELP TO PUSH THE FRONT FARTHER OUT OF OUR AREA LATER THIS AFTERNOON...SO THIS EVENING WILL KEEP LOW CHANCES IN FAR SOUTHEAST ZONES WITH DECREASING CLOUDS. ATMOSPHERE BEGINS TO DESTABILIZE WEDNESDAY AFTERNOON OVER NORTHERN SECTIONS AHEAD OF A SHARP GREAT LAKES SHORTWAVE...SO WILL INTRODUCE A LOW CHANCE OF SHOWERS OR THUNDERSTORMS ACROSS NORTHERN COUNTIES WEDNESDAY AFTERNOON AND AGAIN ON THURSDAY OVER THE REMAINDER OF THE FORECAST AREA...THUNDERSTORM WILL BE DEPENDENT ON AFTERNOON HEATING. TEMPERATURE GUIDANCE...WILL TAKE A BLENRDED ENSEMBLE OF THE FWC AND THE MAV. LONGER TERM... DRY CONDITIONS AT LEAST THROUGH SATURDAY. .DSM...NONE TC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0958 PM STORY CITY IA 1 INCH HAIL
06/18/01 STORY REPORTED BY MEDIA. KCCI
TV
0958 PM FOREST CITY IA 1 INCH HAIL
06/18/01 WINNEBAGO REPORTED BY STORM
SPOTTER.
1008 PM STORY CITY IA .88 INCH HAIL
06/18/01 STORY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1010 PM STORY CITY IA 1.75 INCH HAIL
06/18/01 STORY REPORTED BY STORM
SPOTTER.
1035 PM 2 N KENSETT IA 1.25 INCH HAIL
06/18/01 WORTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1035 PM 4 N MANLY IA .75 INCH HAIL
06/18/01 WORTH REPORTED BY STORM
SPOTTER.
1038 PM 2 NW ALBION IA .88 INCH HAIL
06/18/01 MARSHALL REPORTED BY STORM
SPOTTER.
1040 PM ALTOONA IA .88 INCH HAIL
06/18/01 POLK REPORTED BY HAM RADIO
OPERATOR.
1050 PM 1 N INDIANOLA IA 1 INCH HAIL
06/18/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1105 PM MILO IA .88 INCH HAIL
06/18/01 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1123 PM 8 S MT AYR IA .75 INCH HAIL
06/18/01 RINGGOLD REPORTED BY STORM
SPOTTER.
1125 PM 3 W LAMONI IA .75 INCH HAIL
06/18/01 DECATUR REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 PM CDT MON JUN 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....e
1017 PM 3 N CLEAR LAKE IA 1.75 INCH HAIL
06/18/01 CERROGORDO REPORTED BY STORM
SPOTTER.IAZ006-007-016-017-024>028-034>039-045>050-057>061-070>073-081>083- 092-093-190600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1232 AM CDT TUE JUN 19 2001 ...SEVERE THUNDERSTORM WATCH 450 CANCELLED FOR CENTRAL IOWA... SEVERE THUNDERSTORM WATCH NUMBER 450 WHICH WAS IN EFFECT UNTIL 2 AM CDT HAS BEEN CANCELLED FOR ALL OF CENTRAL IOWA. SEVERE THUNDERSTORM WATCH NUMBER 452 REMAINS IN EFFECT UNTIL 5 AM CDT FOR SOUTHEAST IOWA. COUNTIES INCLUDED IN THIS WATCH ARE... POWESHIEK...MARION...MAHASKA...LUCAS...MONROE...WAPELLO...DECATUR... WAYNE...APPANOOSE...AND DAVIS.
IAZ062-074-075-084>086-094>097-190745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 205 AM CDT TUE JUN 19 2001 ...SEVERE THUNDERSTORM WATCH #452 CANCELLED FOR SOUTHEAST IOWA... SEVERE THUNDERSTORM WATCH NUMBER 452 WHICH WAS IN EFFECT UNTIL 5 AM CDT HAS BEEN CANCELLED. COUNTIES INCLUDED IN THIS WATCH CANCELLATION ARE...POWESHIEK... MARION...MAHASKA...LUCAS...MONROE...WAPELLO...DECATUR...WAYNE... APPANOOSE...AND DAVIS.
The Des Moines radar (KDMX), 56 km away, was scanning. The volume nearest the first event began at 09:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246834, 5246835.